Reply
Established Advisor
nippers2
Total Posts: 382
Registered on: ‎02-11-2013

Metformin and Low Blood Sugar?

I've been taking one 500mg tablet of Metformin twice a day, and have had very few side effects until yesterday.  I was in hurry, so all I had for breakfast was a glass of tomato juice.  We had to work through lunch because we were behind on a project, so I skipped lunch, and didn't have any snacks.  I had some abdominable pains off and on through the day.  Then at about 2p.m. I felt unusually cold, tired, and weak, and it was 77 degrees F inside the office building, so it wasn't cold.  I forgot to bring my meter with me.  I talked to co-worker about it and they said I should eat something, so I found a banana in the staff kitchen.  About 30 minutes after eating it, I started feeling better.  When I got home I tested my blood sugar and it was 76, which is low for me.

 

I called my doctor and she said to stop taking Metformin until my next set of blood and urine test results come in.  She said she was going to test my electrolytes.  What do electrolytes have to do with Metformin?

 

If it turns out that I can't continue taking Metformin, what is the next most likely oral drug for me to take?  I notice almost everyone here takes Metformin, so what else is as effective as it?

 

 

 

 

 

.
mollythed
Total Posts: 5,904
Topics: 75
High Fives: 1,047
Solutions: 115
Registered on: ‎10-31-2009

Re: Metformin and Low Blood Sugar?

[ Edited ]

Metformin isn't likely to cause low blood sugar, but it doesn't protect you from it either.  It looks far more probable that your low blood glucose came from not eating enough and your body simply ran out of energy.

 

I'm thinking that your doctor just asked you to stop metformin for now as a precautionary measure, until she had a chance to evaluate the whole situation. 

 

If you don't have a meter hand, and you have hypo symptoms, it's better to treat them than wait.  Even if you were mistaking hyper symptoms for a hypo, it's better to go a little higher than to crash.

 

There a a few things you can do to prevent a recurrence of the problem you had.

  • Recognize the importance of a breakfast that will keep you going longer.  Some protein and fat would help, even if you want to stay low carb.
  • Bring your meter with you to work consistently, or keep an extra in your desk.
  • Keep some kind of meal replacement in your desk, whether it is a meal replacement beverage or bar or a packet of tuna and crackers and some raisins, so you can eat at your desk if needed.
  • Keep emergency helpers handy in your desk, like glucose tabs, hard candy, or regular soda.

Consider, too, that it may not be wise to be driving with low blood glucose.  Even if it spoils your supper plans, it would be good to get blood glucose up above 70 before driving home.

 

Now back to the metformin.  If you doctor really blames the metformin for the low and wants to drop it, chances are that is because you are doing just fine with diet and exercise.  She might not replace it at all, and ask you to just continue with those other measures.  I can understand you wanting to know more about how diabetes can be treated, but don't over-think it.  I think perhaps you are getting ahead of yourself, assuming there is a problem.

 

 


"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Humalog and Metformin; diet and exercise.
My husband and three adult sons also have type 2 diabetes.





Established Advisor
billb7581
Total Posts: 470
Registered on: ‎11-27-2012

Re: Metformin and Low Blood Sugar?

Metformin wont cause hypo as far as I know, it's never happened to me.     I almost always skip breakfast (because my morining readings are typically on the high side of normal, so why drive them up more?, skipping lunch was probably the issue.

Dx 11/25/2012
FBG 265
A1c 10.8
Metformin 1000mg
Walk daily basic compound lifts 2-3 times a week.
A1c 2/7/13 6.3
A1c 8/9/13 5.7

Currently in the 95-120 range fasted
Frequent Advisor
billsreef
Total Posts: 4,095
Registered on: ‎11-02-2009

Re: Metformin and Low Blood Sugar?

Skipping meals and snacks is trouble for maintaining BG with a broken regulatory system, and as diabetics our BG regulatory system is broken. I keep a stash of snacks in a desk draw, some in my knapsack, some in my truck, and I carry stuff to eat along if I expect to be working through meals. This way, I've got something handy when one of those unexpected emergencies comes along, and if it's a planned working over a meal time, I've got a meal to eat while working :smileywink: I'm covered if I'm on the road, on campus, or on the sea. If anyone objects to when I chose to break out a packed meal or my back up snack stash, they can stuff it :smileywink:

alan_s
Total Posts: 15,010
Topics: 208
High Fives: 1,587
Solutions: 180
Registered on: ‎10-30-2009

Re: Metformin and Low Blood Sugar?


Nippers2 wrote:

I've been taking one 500mg tablet of Metformin twice a day, and have had very few side effects until yesterday.  I was in hurry, so all I had for breakfast was a glass of tomato juice.  We had to work through lunch because we were behind on a project, so I skipped lunch, and didn't have any snacks.  I had some abdominable pains off and on through the day.  Then at about 2p.m. I felt unusually cold, tired, and weak, and it was 77 degrees F inside the office building, so it wasn't cold.  I forgot to bring my meter with me.  I talked to co-worker about it and they said I should eat something, so I found a banana in the staff kitchen.  About 30 minutes after eating it, I started feeling better.  When I got home I tested my blood sugar and it was 76, which is low for me.

 

I called my doctor and she said to stop taking Metformin until my next set of blood and urine test results come in.  She said she was going to test my electrolytes.  What do electrolytes have to do with Metformin?

 

If it turns out that I can't continue taking Metformin, what is the next most likely oral drug for me to take?  I notice almost everyone here takes Metformin, so what else is as effective as it?


 

Metformin did not cause your feeling of being low, although it may have been the cause of your abdominal pains.

 

76 is not low, but it may have felt like it if you have been running sugnificantly higher recently.

 

A Metformin dose of 1000mg daily is below the effective dosage for most people. It looks like your doctor is ramping up slowly to the effective dose of 1500mg+ to minimise side effects, such as that abdominal pain. Metformin is not intended to be a tool to completely manage your blood glucose levels but to act as an aid to a good dietary and exercise regimen.

 

Changing your way of eating is likely to be much more effective than the metforimin in the short term and has no side effects at all if properly done: Getting Started

Cheers, Alan, Type 2, d&e metformin 2000mg, Australia.
Everything in Moderation - Except Laughter.
There is nothing I could eat I like more than my eyes.
Type 2 Diabetes - A Personal Journey(latest: Catering For Different Tastes When Cooking)
Born Under a Wandering Star (Latest: Budapest, Hungary)